Wyoming, 2026

High Wind in Wyoming, February 26 to 28, 2026

February 26 to 28, 2026 · NWS CYS · 6 events in 6 counties and zones

High Winds occurred across the wind prone areas of southeast Wyoming and also spilled into wind prone adjacent areas, including Cheyenne.

Where it happened

Every event with a place to put it; 6 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CYS wrote it up.

High Winds occurred across the wind prone areas of southeast Wyoming and also spilled into wind prone adjacent areas, including Cheyenne.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Feb 26, 4:20 PM MST, 4 hours 32 minutes earlier. Its key messages:

  • High Wind Warnings are in effect from this evening through Saturday morning.
  • Red Flag Warnings remain in effect through 6PM Saturday evening.
  • Widespread precipitation chances return early next week, though daily probabilities remain only between about 30 and 50%.
Area forecast discussion, Feb 26, 4:20 PM MST, 4 hours 32 minutes before
Area Forecast Discussion
National Weather Service Cheyenne WY
420 PM MST Thu Feb 26 2026

.KEY MESSAGES...

- High Wind Warnings are in effect from this evening through
  Saturday morning.

- Red Flag Warnings remain in effect through 6PM Saturday
  evening.

- Widespread precipitation chances return early next week,
  though daily probabilities remain only between about 30 and
  50%.

&&

.SHORT TERM /THROUGH SATURDAY NIGHT/...
Issued at 205 PM MST Thu Feb 26 2026

Short term remains quite active despite the pattern being mostly
dominated by high pressure ridging through the period. The
aforementioned ridge will continue to hold through the start of
the weekend, promoting further unseasonable warmth as highs
remain in the 50's to 60's over the next couple of days.
Meanwhile the CWA will be on the cusp of being located between
the ridge to the southwest and troughing to our northeast,
bringing an enhanced pressure gradient and promoting what else -
high winds across the region. High Wind Warnings that expired
earlier today will return this evening and continue through
Saturday morning before finally expiring thereafter. In house
guidance is remaining in consistently good agreement on this
final stretch of high winds, with probabilities in the 60-80%
range for high winds at our wind prone locations, fueled by
Craig to Casper pressure gradients of 50-60 meters and 700mb
winds into the 55-65 knot range being driven downward by strong
negative omega values.

But dry conditions and gusty winds also lead to fire weather
concerns, and Red Flag Warnings are ongoing for our eastern
zones where fuels remain conducive of carrying fires from an
abnormally dry winter. With this update, went ahead and extended
the Red Flag Warnings for southeastern Wyoming and the southern
Nebraska Panhandle through Saturday, as RH values look to
return to the mid teens alongside breezy winds before a cold
front should bring values back up and end our fire concerns.
Plus the addition of poor overnight recoveries will only
increase concerns on any fires that do get started. But the
aforementioned cold front should help bring a brief end to our
warmth and fire concerns as temperatures drop around 5 to 10
degrees moving into Sunday and bring chances of precipitation
back to the CWA. That being said, the bulk of any potential
activity is expected into the long term, with rain and some snow
mix just starting to creep into our area late Saturday night
into early Sunday, mostly relegated to our higher elevation
zones as usual.

&&

.LONG TERM /SUNDAY THROUGH THURSDAY/...
Issued at 205 PM MST Thu Feb 26 2026

The period will begin underneath WNW flow and weak ridging
downstream of a closed low located over Northern California. This
feature will provide a source for ascent mainly over Southern
Wyoming. As noted in prior discussions, the forcing for ascent
appears to be rather weak. However, topographic lift in the vicinity
of the Snowy and Sierra Madre ranges may serve to increase QPF
particularly on the higher peaks Sunday night. Precipitation amounts
east of I-25 are expected to be light. High temperatures will remain
above-average in the 50s east of the Laramie Range with 40s further
west.

Monday will feature slightly cooler temperatures and overcast
conditions as the ridge breaks down and the 500 mb closed low begins
to transverse the Great Basin. Again, there will be a chance for a
few rain/snow showers, but these shouldn't amount to much. On
Tuesday, the shortwave trough will continue eastward, however the
bulk of the synoptic-scale forcing for ascent will remain well to
our south in Colorado, so precipitation coverage will be spotty at
best.

Towards the middle of the week, we transition into a more
progressive pattern, with a train of shortwave troughs moving across
our region. Details will become ironed out in future discussions as
this pattern shift gets closer in time. Generally, we can expect
slightly cooler and unsettled conditions towards the end of the
period.

&&

.AVIATION /00Z TAFS THROUGH 00Z FRIDAY/...
Issued at 420 PM MST Thu Feb 26 2026

VFR conditions will dominate across all terminals for the duration
of this TAF period. Winds, as a whole, will remain gusty across the
southeast Wyoming terminals for the entirety of this TAF period,
with gusts 25 to 40 knots, while the Nebraska terminals will see
winds winding down, except KSNY where gusts will continue to top out
between 20 and 30 knots. In general, for KBFF, KCDR, and KAIA should
see winds diminishing to less than 10 knots over the next few hours.
However, this won't last as winds will ramp back up around 18Z
at KBFF and KAIA with gusts 20 to 30 knots.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...Red Flag Warning until 6 PM MST Friday for WYZ417-418.
     Red Flag Warning until 5 PM MST Saturday for WYZ430>433.
     High Wind Warning until 11 AM MST Saturday for WYZ106-110-116-
     117.
     High Wind Warning from 5 AM to 5 PM MST Friday for WYZ118.
NE...Red Flag Warning until 6 PM MST Friday for NEZ434-435.
     Red Flag Warning until 5 PM MST Saturday for NEZ436-437.

&&

SHORT TERM...CG
LONG TERM...WFOCYS
AVIATION...RZ
Hazardous weather outlook, Feb 26, 2:39 PM MST, 6 hours 13 minutes before
Hazardous Weather Outlook
National Weather Service Cheyenne WY
239 PM MST Thu Feb 26 2026

NEZ002-003-019>021-054-055-095-096-WYZ101>119-272145-
Dawes County-Box Butte County-Scotts Bluff County-Banner County-
Morrill County-Kimball County-Cheyenne County-
Northern Sioux County-Southern Sioux County-
Converse County Lower Elevations-Niobrara County-
North Laramie Range-Ferris/Seminoe/Shirley Mountains-
Shirley Basin-Central Laramie Range and Southwest Platte County-
East Platte County-Goshen County-Central Carbon County-
North Snowy Range Foothills-Southwest Carbon County-
Sierra Madre Range-Upper North Platte River Basin-Snowy Range-
Laramie Valley-South Laramie Range-South Laramie Range Foothills-
Central Laramie County-East Laramie County-
239 PM MST Thu Feb 26 2026

This hazardous weather outlook is for portions of panhandle
Nebraska...east central Wyoming...south central Wyoming and
southeast Wyoming.

.DAY ONE...THIS AFTERNOON AND TONIGHT

- High Wind Warnings are in effect from this evening through
  Saturday morning.

- Red Flag Warnings remain in effect through 6PM Saturday
  evening.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

- Widespread precipitation chances return early next week,
  though daily probabilities remain only between about 30 and
  50%.

.Spotter information statement...

Spotter activation will not be needed.

In the hours before

Local storm report, Feb 26, 6:00 PM MST, 2 hours 52 minutes before
Preliminary Local Storm Report
National Weather Service Cheyenne WY
600 PM MST Thu Feb 26 2026

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0536 PM     Non-Tstm Wnd Gst 3 NW Elk Mountain       41.72N 106.45W
02/26/2026  M57 MPH          Carbon             WY   Mesonet

            Mesonet station WY19 2.9 NW Elk Mountain
            (WYDOT).

0526 PM     Non-Tstm Wnd Gst 11 SE Arlington         41.50N 106.05W
02/26/2026  M65 MPH          Albany             WY   Mesonet

            Mesonet station WY25 10.7 SE Arlington
            (WYDOT).

&&
Local storm report, Feb 26, 7:06 PM MST, 1 hour 46 minutes before
Preliminary Local Storm Report
National Weather Service Cheyenne WY
706 PM MST Thu Feb 26 2026

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0652 PM     Non-Tstm Wnd Gst 7 SW Federal            41.19N 105.20W
02/26/2026  M57 MPH          Laramie            WY   Mesonet

            Mesonet station WY48 7.4 SW Federal (WYDOT).

0647 PM     Non-Tstm Wnd Gst 9 SE Buford             41.04N 105.15W
02/26/2026  M64 MPH          Laramie            WY   Mesonet

            Mesonet station UP204 Lynchw.

0626 PM     Non-Tstm Wnd Gst 11 SE Arlington         41.50N 106.05W
02/26/2026  M64 MPH          Albany             WY   Mesonet

            Mesonet station WY25 10.7 SE Arlington
            (WYDOT).

0606 PM     Non-Tstm Wnd Gst 7 ESE Arlington         41.55N 106.09W
02/26/2026  M67 MPH          Carbon             WY   Mesonet

            Mesonet station WY24 6.9 E Arlington
            (WYDOT).

0606 PM     Non-Tstm Wnd Gst 1 SSE Bordeaux          41.93N 104.94W
02/26/2026  M57 MPH          Platte             WY   Mesonet

            Mesonet station KBRX 1.4 S Bordeaux (WYDOT).

&&
Local storm report, Feb 26, 8:04 PM MST, 48 minutes before
Preliminary Local Storm Report
National Weather Service Cheyenne WY
804 PM MST Thu Feb 26 2026

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0752 PM     Non-Tstm Wnd Gst 7 ESE Arlington         41.55N 106.09W
02/26/2026  M64 MPH          Carbon             WY   Mesonet

            Mesonet station WY24 6.9 E Arlington
            (WYDOT).

0746 PM     Non-Tstm Wnd Gst 11 SE Arlington         41.50N 106.05W
02/26/2026  M66 MPH          Albany             WY   Mesonet

            Mesonet station WY25 10.7 SE Arlington
            (WYDOT).

0746 PM     Non-Tstm Wnd Gst 1 SSE Bordeaux          41.93N 104.94W
02/26/2026  M60 MPH          Platte             WY   Mesonet

            Mesonet station KBRX 1.4 S Bordeaux (WYDOT).

0736 PM     Non-Tstm Wnd Gst 1 NNW Arlington         41.60N 106.21W
02/26/2026  M57 MPH          Carbon             WY   Mesonet

            Mesonet station KARL 0.6 NW Arlington
            (WYDOT).

0732 PM     Non-Tstm Wnd Gst 3 NW Arlington          41.62N 106.24W
02/26/2026  M58 MPH          Carbon             WY   Mesonet

            Mesonet station WY22 2.7 NW Arlington
            (WYDOT).

0713 PM     Non-Tstm Wnd Gst 9 SE Buford             41.04N 105.15W
02/26/2026  M58 MPH          Laramie            WY   Mesonet

            Mesonet station UP204 Lynchw.

&&

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

6 high wind. Local standard time, as filed.

High Wind, South Laramie Range Foothills

When
February 26, 8:52 PM MST to February 28, 4:46 AM MST
Where
South Laramie Range Foothills forecast zone
Measured
62 kt (71 mph) measured gust
Reported by
RAWS
Coordinates
41.481, -105.207 (the zone’s center; the record gives no point)

UPR Mesonet station UP226 14 miles west-southwest of Cheyenne gusted 60 mph at 10:52 PM on February 26th. This was the first gust recorded for this zone.|UPR Mesonet station UP226 14 miles west-southwest of Cheyenne gusted 71 mph at 4:13 AM on February 27th. This was the highest gust recorded for this zone.|WYDOT Mesonet station WY39 10 miles west-southwest of Cheyenne gusted 62 mph at 4:46 AM on February 28th. This was the final gust recorded for this zone. Many other gusts over 58mph occurred throughout the duration of the event.

High Wind, North Snowy Range Foothills

When
February 26, 8:56 PM MST to February 28, 8:46 AM MST
Where
North Snowy Range Foothills forecast zone
Measured
61 kt (70 mph) measured gust
Reported by
Department of Highways
Coordinates
41.675, -106.327 (the zone’s center; the record gives no point)

WYDOT Mesonet station WY25 15 miles north-northeast of Centennial gusted 66 mph at 8:56 PM on February 26th. This was the first gust recorded for this zone.|WYDOT Mesonet station WY25 15 miles north-northeast of Centennial gusted 70 mph at 11:32 PM on February 27th. This was the highest gust recorded for this zone. Multiple gusts over 58mph occurred between the first gust and the max gust.|WYDOT Mesonet station WY18 7 miles northwest of Elk Mountain gusted 58 mph at 8:46 AM on February 28th. This was the final gust recorded for this zone.

High Wind, South Laramie Range

When
February 26, 8:56 PM MST to February 28, 7:35 AM MST
Where
South Laramie Range forecast zone
Measured
63 kt (72 mph) measured gust
Reported by
Department of Highways
Coordinates
41.481, -105.207 (the zone’s center; the record gives no point)

WYDOT Mesonet station WY48 7 miles northeast of Buford gusted 61 mph at 8:56 PM on February 26th. This was the first gust recorded for this zone.|UPR Mesonet station UR535 2 miles west-northwest of Buford gusted 72 mph at 10:55 PM on February 26th. This was the highest gust recorded for this zone.|UPR Mesonet station UR535 2 miles west-northwest of Buford gusted 58 mph at 7:35 AM on February 28th. This was the final gust recorded for this zone. Many other gusts over 58mph occurred throughout the event duration.

High Wind, Central Laramie Range and Southwest Platte County

When
February 26, 9:52 PM MST to February 28, 7:26 AM MST
Where
Central Laramie Range and Southwest Platte County forecast zone
Measured
60 kt (69 mph) measured gust
Reported by
Department of Highways
Coordinates
41.698, -105.127 (the zone’s center; the record gives no point)

WYDOT Mesonet station KBRX 9 miles south of Wheatland gusted 65 mph at 9:52 PM on February 26th. This was the first gust recorded for this zone.|WYDOT Mesonet station KBRX 9 miles south of Wheatland gusted 69 mph at 11:02 PM on February 26th. This was the highest gust recorded for this zone.|WYDOT Mesonet station KBRX 9 miles south of Wheatland gusted 60 mph at 7:26 AM on February 28th. This was the final gust recorded for this zone.

High Wind, Central Carbon County

When
February 26, 11:40 PM MST to February 27, 1:13 AM MST
Where
Central Carbon County forecast zone
Measured
59 kt (68 mph) measured gust
Reported by
RAWS
Coordinates
41.695, -106.931 (the zone’s center; the record gives no point)

Pacific Corp Mesonet station PC632 15 miles south-southwest of Rawlins gusted 62 mph at 11:40 PM on February 26th. This was the first gust recorded for this zone.|ASOS station KRWL 2 miles northeast of Rawlins gusted 68 mph at 12:30 AM on February 27th. This was the highest gust recorded for this zone.|ASOS station KRWL 2 miles northeast of Rawlins gusted 66 mph at 1:13 AM on February 27th. This was the final gust recorded for this zone.

High Wind, Central Laramie County

When
February 27, 9:36 AM MST to February 28, 9:36 AM MST
Where
Central Laramie County forecast zone
Measured
52 kt (60 mph) measured gust
Reported by
Department of Highways
Coordinates
41.307, -104.690 (the zone’s center; the record gives no point)

WYDOT Mesonet station WY40 8 miles south of Chugwater gusted 60 mph at 9:36 AM on February 27th. This was the first and highest gust recorded for this zone.|WYDOT Mesonet station WY40 8 miles south of Chugwater gusted 60 mph at 9:36 AM on February 28th. This was the final gust recorded for this zone.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2026Every state in 2026This day in weather historyWarnings in Wyoming, February 2026

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1313722, 1313713, 1313716, 1313703, 1313706, 1313726.